Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 2, NWS Cleveland, OH

May 7, 2021

NWS Cleveland, OH issued this special marine warning at May 7, 2021, 9:51 PM EDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 9:51 PM EDT (01:51 UTC)
Expired
May 7, 2021, 11:15 PM EDT
In force
84 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Cleveland radar (KCLE), 75 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WHUS51 KCLE 080151
SMWCLE
LEZ143-144-163-164-080315-
/O.NEW.KCLE.MA.W.0002.210508T0151Z-210508T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
951 PM EDT Fri May 7 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore and Open waters from Reno Beach OH to Vermilion OH...

* Until 1115 PM EDT.

* At 951 PM EDT, a severe thunderstorm capable of producing
  waterspouts was located over Put-In-Bay, moving southeast at 10
  knots.

  HAZARD...Waterspouts, wind gusts to 40 knots, and large hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves. Large hail could 
           result in structural damage.

* Locations impacted include...
  Put-In-Bay, Sandusky Bay and Kelleys Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 4144 8279 4157 8305 4176 8284 4171 8274
      4167 8268 4168 8265 4159 8246 4142 8261
TIME...MOT...LOC 0151Z 309DEG 10KT 4163 8287 

WATERSPOUT...POSSIBLE
HAIL...>.75IN
WIND...40KTS

$$

Clark
1 follow-up statement
370 
FZUS71 KCLE 080307
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
1107 PM EDT Fri May 7 2021

LEZ143-144-163-164-080316-
/O.EXP.KCLE.MA.W.0002.000000T0000Z-210508T0315Z/
1107 PM EDT Fri May 7 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1115 PM EDT...

The affected areas were... 
Nearshore and Open waters from Reno Beach OH to Vermilion OH...

The thunderstorm has weakened and moved out of the area and no 
longer poses a significant threat to boaters.

LAT...LON 4144 8279 4157 8305 4176 8284 4171 8274
      4167 8268 4168 8265 4159 8246 4142 8261
TIME...MOT...LOC 0306Z 309DEG 10KT 4148 8223 

$$

Clark

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at May 7, 7:47 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 7, 7:47 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
747 PM EDT Fri May 7 2021

.SYNOPSIS...
A trough will move east across the area tonight into Saturday
morning, before high pressure briefly builds into the region by
Saturday afternoon. A strong low pressure system will impact the
area Sunday and high pressure will build into the region Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
The near term period will kick off with a trough pushing showers
with isolated embedded thunderstorms east across the area this
afternoon and this evening. Although instability is relatively
modest, steepening low to mid-level lapse rates along with cold
air aloft will support potential for gusty sub-severe winds and
small hail, primarily in the western reaches of the CWA that
managed to experience daytime heating thanks to reduced cloud
cover. The thunder threat will wane throughout the evening as
the showers move into a less favorable environment due to
stubborn cloud cover and loss of diurnal heating, so don't
expect thunder east of I-77 tonight. Showers may linger across
NW PA and far NE OH through late Saturday morning or early
Saturday afternoon, but most of the CWA should experience dry
weather for the first half of the weekend as dry air briefly
builds into the area.

Overnight lows will drop into the mid to upper 30s tonight.
Although clouds may clear out of the western counties overnight,
winds should be too breezy for any widespread frost
development. The remainder of the CWA will experience mostly
cloudy to cloudy skies tonight, which will prohibit frost
development. Temperatures will recover slightly on Saturday,
with highs in the 50s. Saturday night's lows will fall into the
mid 30s to low 40s, but cloud cover should prohibit frost
development.

PoPs will begin to increase Saturday night as a robust low
pressure system approaches the CWA from the southwest. Expect
rain to spread into the southwestern half of the CWA by the end
of the near term period.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A low pressure system will be tracking across the Midwest into the
Ohio River Valley on Sunday. The track of the surface low will be
near or just north of the Ohio River. Widespread rain will move in
from the southwest Sunday morning. It will be a very wet and breezy
day on Sunday. The storm system will exit the region Sunday night
with rain gradually tapering off from west to east during the
overnight. This system will bring a good soaker to the entire area
with generally around 1 inch of rainfall expected for areas near the
lakeshore. Heavier rainfall totals are expected closer to central
Ohio with 1.5 to 1.75 inches expected. We could see a few streams
and rivers become bank full and some minor flooding concerns later
on Sunday. Temperatures on Sunday will be chilly in the upper 40s to
around 50 degrees. High pressure builds in on Monday with a cool
northerly flow off the lake. Some partial clearing of the clouds
will be expected later on Monday but temperatures will still be
remain below average in the middle to upper 50s. If clouds clear out
and winds become light late Monday night, we will likely see areas
of frost away from the lake where temperatures fall into the middle
30s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure over the Midwest into the Ohio Valley will continue to
influence our weather Tuesday and Wednesday with air weather. We
will continue with a light northwesterly wind with a few passing
clouds. Temperatures will continue to be on the cool side in the
middle 50s to around 60 on Tuesday.  Slightly milder temperatures in
the lower to middle 60s is expected on Wednesday. Another upper
level wave will move from the Midwest into the Ohio Valley on
Thursday. This weather system will increase cloud cover again on
Thursday with a chance for scattered showers.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
Showers with a few embedded TS will race across the northeast
Ohio and northwest Pennsylvania taf sites through 09z. KTOL and
KFDY will clear out after 04z. Will mention vicinity thunder for
the rest of the taf sites this evening. Gusts to 25 knots will
be possible within more robust activity. Ceilings may lower to
1kft for taf sites east of Cleveland through 13z Saturday
morning. In addition, showers will likely linger for KYNG and
KERI late tonight. The cloud deck at these terminals will likely
begin to erode from west to east as drier air builds into the
region 14z and 18z Saturday.

Westerly winds at 12 knots or less will continue at western
terminals through the TAF period and a few gusts to 20 mph will
be possible this evening into Saturday morning. Winds in far
Northeast OH and Northwest PA will be light and variable through
this evening, before becoming westerly to northwesterly and
increasing to 5 to 10 knots overnight.

Outlook...Non-VFR conditions possible within widespread rain
Sunday and Sunday night.

&&

.MARINE...
A cold front will move across the lake late this evening. Winds will
become from the northwest after the passage of the front and
increase 15 to 20 knots early Saturday morning. There will b a brief
time window of a few hours where Small Craft Advisory conditions may
materialize across the western and central basin early Saturday
morning. We went ahead and issued small craft advisories for late
tonight into Saturday morning. Winds will gradually shift from the
west later on Saturday 10 to 15 knots.

Weak high pressure moves near by the lake Saturday with light winds.
Low pressure will develop and track across the Ohio River Valley on
Sunday. Winds will increase from the east and northeast 15 to 20
knots Sunday into Sunday night. Small craft advisories will likely
be needed Sunday through Monday.  After the low pressure system
passes by, the winds will continue to be northerly around 15 knots on
Monday. Northerly winds may decrease a little Monday night but
increase again around 15 knots on Tuesday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 2 AM to 11 AM EDT Saturday for
     LEZ142>144.
     Small Craft Advisory from 5 AM to 2 PM EDT Saturday for
     LEZ145>147.

&&

SYNOPSIS...Maines
NEAR TERM...Maines
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...FZ
MARINE...Griffin
Hazardous weather outlook, May 7, 4:44 AM EDT, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
444 AM EDT Fri May 7 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-080845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
444 AM EDT Fri May 7 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 7, 5:16 PM EDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Cleveland OH
516 PM EDT Fri May 7 2021

OHZ009-010-019-029-030-072200-
Huron-Erie-Richland-Lorain-Ashland-
516 PM EDT Fri May 7 2021

...A LINE OF GUSTY SHOWERS WITH ISOLATED THUNDERSTORMS WILL AFFECT
NORTHERN RICHLAND...HURON...ERIE... ASHLAND AND WESTERN LORAIN
COUNTIES...

At 514 PM EDT, radar indicated showers were located along a line
extending from near Northern Milan to 6 miles northeast of Plymouth
to near Shelby. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these showers. Pea size
hail may also accompany thunderstorms.

Locations impacted include...
Lorain, Mansfield, Ashland, Norwalk, Western Vermilion, Vermilion,
Amherst, Shelby, Ontario, Wellington, New London, Plymouth, Northern
Milan, Milan, Wakeman, Hayesville, Savannah, Polk, Oberlin and
Sullivan.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4076 8267 4106 8268 4136 8278 4140 8255
      4138 8248 4143 8236 4143 8227 4144 8223
      4114 8214 4114 8217 4100 8217 4099 8213
      4072 8213
TIME...MOT...LOC 2114Z 266DEG 27KT 4130 8266 4107 8259 4084 8258

Clark
Special weather statement, May 7, 5:19 PM EDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Cleveland OH
519 PM EDT Fri May 7 2021

OHZ003-006>008-072200-
Wood-Ottawa-Sandusky-Lucas-
519 PM EDT Fri May 7 2021

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...NORTHWESTERN
SANDUSKY...NORTHERN WOOD AND SOUTHWESTERN LUCAS COUNTIES...

At 519 PM EDT, a strong thunderstorm was located over Perrysburg, or
10 miles north of Bowling Green, moving east at 25 mph.

Winds in excess of 45 mph and half inch hail are possible with this
storm.

Locations impacted include...
Perrysburg, Rossford, Waterville, Northwood, Whitehouse, Genoa,
Woodville, Elmore, Maumee, Walbridge, Pemberville, Millbury, Haskins,
Luckey, Lindsey, Clay Center, Williston and Stony Ridge.

LAT...LON 4144 8382 4155 8380 4162 8341 4162 8325
      4139 8322
TIME...MOT...LOC 2119Z 267DEG 23KT 4152 8361

Clark
Special weather statement, May 7, 6:08 PM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Cleveland OH
608 PM EDT Fri May 7 2021

OHZ010-011-020-021-072300-
Summit-Medina-Lorain-Cuyahoga-
608 PM EDT Fri May 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUYAHOGA...MEDINA...
SUMMIT AND LORAIN COUNTIES...

At 607 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lorain to near Lodi. Movement was
east at 30 mph.

Winds in excess of 45 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cleveland, Lorain, Elyria, Medina, Vermilion, Parma, Lakewood,
Cuyahoga Falls, Euclid, Cleveland Heights, Strongsville, Brunswick,
Westlake, North Royalton, North Ridgeville, Solon, Avon Lake, Hudson
and Twinsburg.

LAT...LON 4157 8148 4157 8140 4107 8139 4107 8234
      4142 8234 4143 8227 4148 8218 4152 8201
      4148 8189 4150 8180 4149 8174 4155 8162
      4163 8149
TIME...MOT...LOC 2207Z 273DEG 26KT 4141 8218 4111 8201

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:00 PM EDTSpecial Weather StatementCLEErie45 min
May 8, 12:20 AM EDTSpecial Weather StatementCLECuyahoga85 min
May 8, 9:35 AM EDTSmall Craft AdvisoryCLE4 hr
May 8, 3:36 AM EDTFrost AdvisoryCLECrawford, Erie27 hr

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.